Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 48, NWS Jackson, MS

June 21, 2018Chicot County, Arkansas; Bolivar County, Washington County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 21, 2018, 3:37 AM CDT for Chicot County, Arkansas; Bolivar County, Washington County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2018, 3:37 AM CDT (08:37 UTC)
Expired
Jun 21, 2018, 6:18 AM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Chicot County, AR, Bolivar County, MS, Washington County, MS

The radar

The Little Rock radar (KLZK), 168 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

295 
WGUS54 KJAN 210837
FFWJAN
ARC017-MSC011-151-211230-
/O.NEW.KJAN.FF.W.0048.180621T0837Z-180621T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
337 AM CDT THU JUN 21 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northern Chicot County in southeastern Arkansas...
  Northwestern Washington County in northwestern Mississippi...
  Bolivar County in northwestern Mississippi...

* Until 730 AM CDT.

* At 335 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in spots. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Greenville, Cleveland, Dermott, Shaw, Scott, Mound Bayou, Metcalfe,
  Renova, Boyle, Benoit, Lamont, Mcmillan Corner, Winterville, Jersey
  Point, Merigold, Beulah, Pace and Winstonville.

Additional rainfall amounts of one to two inches are possible over 
the next several hours in the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3399 9066 3368 9066 3339 9099 3338 9146
      3356 9145 3356 9135 3352 9135 3352 9125
      3356 9124 3360 9113 3366 9122 3370 9122
      3371 9116 3366 9109 3368 9103 3372 9106
      3371 9113 3376 9114 3377 9100 3381 9103

$$

22
1 follow-up statement
209 
WGUS74 KJAN 211118
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
618 AM CDT THU JUN 21 2018

ARC017-MSC011-151-211128-
/O.CAN.KJAN.FF.W.0048.000000T0000Z-180621T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Washington MS-Bolivar MS-
618 AM CDT THU JUN 21 2018

...THE FLASH FLOOD WARNING FOR NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND BOLIVAR COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3399 9066 3368 9066 3339 9099 3338 9146
      3356 9145 3356 9135 3352 9135 3352 9125
      3356 9124 3360 9113 3366 9122 3370 9122
      3371 9116 3366 9109 3368 9103 3372 9106
      3371 9113 3376 9114 3377 9100 3381 9103

$$

DL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:07 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 21, 1:07 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
107 AM CDT Thu Jun 21 2018

.UPDATE...
Updated for 06Z aviation discussion

&&

.AVIATION...
06Z TAF discussion: Numerous showers and a few thunderstorms wl
continue from GLH-GWO and to a lesser extent GTR though tonight.
Convection will increase from the west by 12Z and linger through
much of the afternoon Thursday. Where the heavier showers/storms
occur, ceilings and visibilities will be briefly lowered.
Otherwise, VFR conds are expected to prevail. /26/22/

&&

.DISCUSSION...
While widespread showers continue in the far northwestern portions
of the area in proximity to better lift, the loss of heating to
the south has allowed convection to wane considerably. The HRRR
remains consistent in its forecast with the consolidation of the
precip areas to the west into a somewhat more organized band that
will move into the Delta region after midnight. The slow eastward
movement combined with PWs around 2.25 inches will support a
heavy rainfall/localized flooding threat late tonight into early
Thursday morning in this area. Made a few adjustments to the
forecast based on latest model and observational trends./26/

Prior discussion below:

Tonight and tomorrow: Convection is having an easier time getting
going this afternoon, largely due to the initial influence of an
anomalously strong (for "summer") upper disturbance dropping
toward the Mid to Lower MS Valley. Also helping is the very soupy
air mass over the region containing high precipitable water values
ranging from 1.8 to 2.2 inches. Most of the heavy downpours are
moving this afternoon, limiting the flood threat. However, later
tonight model consensus is high that focused moisture advection
and increasing lift running north into the Arklamiss Delta should
fuel widespread heavy downpours and thunderstorms which will have
a tendency to train over the same ground. Despite wind shear
increasing, at this point instability looks to remain low enough
to preclude much of a severe weather threat through tonight. We
updated our HWO and graphics to include a LIMITED flooding threat
in the mentioned Delta areas through the course of the night. Away
from the Delta, late afternoon and early evening shower and
thunderstorm activity should be diminishing before midnight, at
least in most cases.

Tomorrow, the axis of widespread showers and thunderstorms should
be shifting east/southeast out of the Arklamiss Delta through the
morning hours as the associated low level trough presses forward
ahead of the advancing disturbance aloft. The risk for flooding
with the activity along and north of the Natchez Trace corridor
should not be zero, but we will hold off mentioning any flooding
concerns in the HWO/graphics for Thursday at this juncture,
primarily because there should be less potential for prolonged
training of heavy rainfall. By afternoon we anticipate the glob of
clouds and widespread showers and thunderstorms may start breaking
up over the heart of the region, allowing some better
destabilization region-wide before dark. Working CAPE values
perhaps sneaking over 2000 j/kg in the afternoon time frame could
work with deep layer shear approaching 30 kts to bring at least a
MARGINAL severe weather threat, mainly along and north of I-20.
The main risk with any severe storms in the afternoon should be
damaging wind gusts. Highs across the region will mostly be
limited to the upper 80s with all the clouds and rain. /BB/

Thursday night through Tuesday: An upper cutoff low over
Missouri/Illinois will move incrementally eastward through the
Midwest on Friday and then become absorbed into the main upper
trough on Saturday while over the Great Lakes region. The cutoff
low will drop a frontal boundary south into northern Mississippi
on Friday. Ahead of the front lies the moisture rich summertime
regime which will foster the formation of scattered showers and
storms in north MS on Friday. Looking at the severe parameters,
2500j/kg MU CAPE values along with 40kt bulk shear values could be
enough to form a cluster of strong to severe storms and, should
the storms move in the southeasterly direction of the bulk shear
vectors, perhaps an organized/bowing line of storms. It is a
little too far out for the CAMs to grab onto this idea but there
are some indications that this is one possibility. For now, the
marginal risk in the HWO seems appropriate but may need to be
increased in the coming time. The main risk at this time seems to
be damaging wind gusts with a secondary threat of hail. Another
consideration will be the heat. With abundant moisture and highs
in the low 90s, heat indices over much of the area will be above
100 and approaching 105 at times on Friday.

Going into the weekend, diurnal activity will be less on Saturday as
the stalled boundary dissipates and upper northerly flow becomes
more westerly and then southerly on Sunday. Convection will be
limited this weekend and then increase a bit on Monday as high
pressure settles over the area again. Temps will increase into the
low to mid 90s with heat indices near to just above 100. /10/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       72  91  73  92 /  18  32  24   9
Meridian      72  91  73  93 /  22  35  24  12
Vicksburg     73  91  74  92 /  14  35  21   7
Hattiesburg   71  92  72  93 /  21  17   9   9
Natchez       73  91  74  91 /   8  12  16   6
Greenville    72  90  73  90 /  29  53  28  17
Greenwood     71  89  72  90 /  37  55  31  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

22/26/BB/10
Hazardous weather outlook, Jun 20, 3:09 PM CDT, 12 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
309 PM CDT Wed Jun 20 2018

ARZ074-075-LAZ007>009-015-MSZ018-019-025>027-034-035-212015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Washington-Humphreys-
309 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Flash flooding is possible tonight as heavy rain develops and
brings a widespread 1 to 3 inches of rainfall by daybreak
Thursday. Some locally heavier rain totals are possible.

Isolated severe thunderstorms are possible on Thursday, especially
in the afternoon hours. The main risk with any severe storms will
be damaging wind gusts, although hail can also not be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The risk for isolated severe thunderstorms will continue Thursday
night through Friday and into Friday night as a strong disturbance
affects our region. The main risks with any severe thunderstorms
will continue to be damaging wind gusts, although hail will be
possible as well.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Friday night.

LAZ016-023-025-MSZ028>033-036>053-055>058-212015-
Madison LA-Franklin LA-Tensas-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Simpson-Smith-Jasper-Clarke-
309 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Thursday

Isolated severe thunderstorms are possible on Thursday, especially
in the afternoon hours. The main risk with any severe storms will
be damaging wind gusts, although hail can also not be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The risk for isolated severe thunderstorms will continue Thursday
night through Friday and into Friday night as a strong disturbance
affects our region. The main risks with any severe thunderstorms
will continue to be damaging wind gusts, although hail will be
possible as well.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Thursday
through Friday night.

LAZ024-026-MSZ054-059>066-072>074-212015-
Catahoula-Concordia-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
309 PM CDT Wed Jun 20 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

50

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jun 20, 9:37 PM CDT, 6 hours before
Special Weather Statement
National Weather Service Jackson MS
937 PM CDT WED JUN 20 2018

ARZ074-210300-
Ashley AR-
937 PM CDT WED JUN 20 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHLEY COUNTY UNTIL 1000
PM CDT...

At 936 PM CDT, Meteorologists were tracking a strong thunderstorm
near North Crossett, moving north at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  North Crossett around 940 PM CDT.
  Hamburg around 1000 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3304 9178 3308 9194 3328 9195 3324 9169
TIME...MOT...LOC 0236Z 192DEG 19KT 3314 9187

17

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:06 PM CDTSpecial Weather StatementJANAshley24 min
Jun 20, 9:37 PM CDTSpecial Weather StatementJANAshley23 min
Jun 20, 7:10 PM CDTSpecial Weather StatementJANSimpson35 min
Jun 20, 7:15 PM CDTSpecial Weather StatementJANOktibbeha30 min
Jun 20, 7:22 PM CDTSpecial Weather StatementJANHumphreys23 min
Jun 20, 7:27 PM CDTSpecial Weather StatementJANOktibbeha33 min
Jun 21, 12:46 PM CDTSpecial Weather StatementJANCovington29 min
Jun 21, 1:12 PM CDTSpecial Weather StatementJANJones33 min
Jun 21, 1:28 PM CDTSpecial Weather StatementJANLamar, Marion32 min
Jun 21, 2:41 PM CDTSpecial Weather StatementJANMarion34 min
Jun 21, 2:42 PM CDTSpecial Weather StatementJANForrest33 min
Jun 21, 2:44 PM CDTSpecial Weather StatementJANJones31 min
Jun 21, 3:15 PM CDTSpecial Weather StatementJANNewton30 min
Jun 21, 3:19 PM CDTSpecial Weather StatementJANForrest26 min
Jun 21, 3:26 PM CDTSpecial Weather StatementJANMarion34 min
Jun 21, 5:49 PM CDTSpecial Weather StatementJANKemper26 min
Jun 21, 6:17 PM CDTSpecial Weather StatementJANKemper28 min

Nearby

Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.